ANTIDEPRESSANTS: Emotional Blunting: British Journal of Psychiatry

NOTE BY Ann Blake-Tracy (www.drugawareness.org): Studies like these make me crazy!!!! Why? Talk about OBVIOUS!!! Why do you need a study?! Here are their reasons for doing so and what they intended to learn. Continue reading and I will tell you where they are missing the mark with this one.

Paragraphs three & four read:

Background:
Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is ‘blunted’. This phenomenon is poorly understood.

Aims:
To understand patients’ experiences of this phenomenon.

NOTE FROM Ann Blake-Tracy CONTINUED:

1. Are emotions and consciousness blunted when you are under anesthesia?

2. The SSRI antidepressants are almost identical to the dissociative anesthetic, Serynl, first introduced in 1957 by Parke Davis Pharmaceutical. It was accompanied by studies showing it to have a “large margin of safety in humans.” Today we know the drug as PCP, Angel Dust, etc. Law enforcement, not physicians, got the drug pulled from the market due to the high number of extremely violent outbursts caused by the drug.

3. Patients coming off SSRI antidepressants commonly report that they feel as if they are coming out from under anesthesia.

4. Many patients taking the antidepressants report not being able to bond to their own babies due to this emotional blunting when given an antidepressant for Post Partum Depression after birth.

5. Patients have also reported stopping the use of the antidepressants because of the emotional blunting (for years these have been known among patients as the “I don’t give a damn” drugs). I recall one patient coming to me years ago and telling me she got off her antidepressant because she realized that she could drive off the road with her children in the car and care less. Nothing mattered.

So, my question is, if you are putting someone on antidepressants that will over time put you gradually into an anesthetised state, wouldn’t you expect “emotional blunting”?!

http://bjp.rcpsych.org/cgi/content/abstract/195/3/211

The British Journal of Psychiatry (2009) 195: 211-217. doi: 10.1192/bjp.bp.108.051110
© 2009 The Royal College of Psychiatrists

Emotional side-effects of selective serotonin reuptake inhibitors: qualitative study

Jonathan Price, DPhil, MRCPsych, Victoria Cole, MSc and Guy M. Goodwin, FMedSci DPhil

University of Oxford Department of Psychiatry, The Warneford Hospital, Oxford, UK

Correspondence: Jonathan Price, University of Oxford Department of Psychiatry, The Warneford Hospital, Oxford OX3 7JX, UK. Email: jonathan.price@psych.ox.ac.uk

Declaration of interest

J.P. has received grants and honoraria from Servier and is a former shareholder in a UK company marketing a computerised CBT package for depression. G.G. has received grants from Sanofi-Aventis and Servier in the past and recent honoraria from AstraZeneca, BMS, Eisai, Lundbeck and Servier. He is a current advisor for AstraZeneca, BMS, Lilly, Lundbeck, P1Vital and Sanofi-Aventis, and a past advisor for Servier and Wyeth.

Funding

Servier, the funders, were able to comment on initial study design, but had no role in the collection, analysis and interpretation of data, and no role in the writing of the manuscript. Servier have a research programme for the development of psychotropic compounds, including antidepressants. Although they were able to comment on the final manuscript, no changes were introduced as a result of their comments, and they had no influence on the decision to submit the paper for publication. The researchers were, therefore, independent of the funders.

Background

Some people who take selective serotonin reuptake inhibitor (SSRI) antidepressants report that their experience of emotions is ‘blunted’. This phenomenon is poorly understood.

Aims

To understand patients’ experiences of this phenomenon.

Method

Qualitative study, gathering data through individual interviews, a group interview and validation interviews; and searching patient websites for relevant posts.

Results

There was strong evidence that some people taking SSRIs experience significant emotional symptoms that they strongly attribute to their antidepressant. These emotional symptoms can be described within six key themes. A seventh theme represents the impact of these side-effects on everyday life, and an eighth represents participants’ reasons for attributing these symptoms to their antidepressant. Most participants felt able to distinguish between emotional side-effects of antidepressants and emotional symptoms of their depression or other illness.

Conclusions

Emotional side-effects of SSRIs are a robust phenomenon, prominent in some people’s thoughts about their medication, having a demonstrable impact on their functioning and playing a role in their decision-making about antidepressant adherence.

1,753 total views, 2 views today

Posted in Recent Cases Blog and tagged , , , , , , , , , , , , , , , , , , , .

Ann Blake Tracy, Executive Director,
International Coalition for Drug Awareness
(DrugAwareness.Org & SSRIstories.Net)
Author: ”Prozac: Panacea or Pandora? – Our Serotonin Nightmare – The Complete Truth of the Full Impact of Antidepressants Upon Us & Our World” & Withdrawal CD “Help! I Can’t Get Off My Antidepressant!”

She has specialized since 1990 in adverse reactions to serotonergic medications (such as Prozac, Sarafem, Zoloft, Paxil, Luvox, Celexa, Lexapro, Effexor, Serzone, Remeron, Anafranil, Fen-Phen, Redux and Meridia as well as the new atypical antipsychotics Zyprexa, Geodon, Seroquel and Abilify), as well as pain killers, and has testified before the FDA and congressional subcommittee members on antidepressants.

WITHDRAWAL WARNING: In sharing this information about adverse reactions to antidepressants I always recommend that you also give reference to my CD on safe withdrawal, Help! I Can’t Get Off My Antidepressant!, so that we do not have more people dropping off these drugs too quickly – a move which I have warned from the beginning can be even more dangerous than staying on the drugs!

WITHDRAWAL HELP: You can find the hour and a half long CD on safe and effective withdrawal helps here: store.drugawareness.org And if you need additional consultations with Ann Blake-Tracy, you can book one at www.drugawareness.org or sign up for one of the memberships for the International Coalition for Drug Awareness which includes free consultations as one of the benefits of that particular membership plan. You can even get a whole month of access to the withdrawal CD with tips on rebuilding after the meds, all six of my DVDs, hundreds of radio interviews, lectures, TV interviews I have done over the years PLUS my book on antidepressants with more information than you will find anywhere else for only $30 membership for a month (that is only $5 more than the book alone would cost) at www.drugawareness.org. (Definitely the best option to save outrageous postage charges for those out of the country!)

0 Comments

  1. “2The wicked in his pride doth persecute the poor: let them be taken in the devices that they have imagined.”

    “7His mouth is full of cursing and deceit and fraud: under his tongue is mischief and vanity. ”

    “14Thou hast seen it; for thou beholdest mischief and spite”

    See http://mindfreedom.org.uk/Spiritual+Beliefs#Christianity_amp_Gnosticism

    I don’t think it can be “Obvious” to these people.

    1. They are funded by pharma companies.

    2. They could well have had these drugs themselves.

    3. This entire field is infected with a careless attitude no doubt fostered by the effects of the drugs.

    4. Regardless of 1, 2 and 3 this is all basic wickedness. There is no confusion or mystery here. These people are simply unwilling to call it as it is so they commit the eternal sin of silence in the face of massive abuses. Not taking action makes them as guilty as those who pull the trigger of a gun.

  2. Pingback: Caught in a Toxic Loop « DJ’ing, Music, Humour, Life

Leave a Reply